An overdose is a frightening and potentially fatal experience but, thanks to the intervention of a drug called Naloxone, these situations can possibly be reversed. Between the years 2002 and 2013 alone, the amount of heroin-related deaths increased at an exponential rate and, for years, emergency personnel have attempted to prevent more unfortunate fatalities through the use of naloxone. In fact, the drug has been so successful that the U.S. government has obliged firefighters, police, and paramedics to keep naloxone emergency kits on hand. How does Naloxone work and what steps should be taken to administer it to a victim?

Defining Naloxone

Naloxone is an opioid antagonist that has been designed to counteract and block the effects of heroin on the human body. In a matter of minutes, the drug helps a victim regain control of their breathing, which is ultimately restricted during an overdose. Besides heroin, naloxone counteracts additional opioids including morphine, oxycodone, methadone, and buprenorphine.

Variants of Naloxone

The Food and Drug Administration has approved three different forms of naloxone:

  • Injectable: Most frequently utilized by paramedics, this variant required previous training and can only be administered by emergency personnel. 
  • EVZIO (Autoinjectable): This pre-filled device provides pre-programmed instructions for administration and can be utilized by emergency personnel and civilians.
  • NARCAN (Nasal Spray): Personnel and civilians must administer this variant in the nose of the addict while they are lying on their back.

Taking Precautions Prior to Use

HOW NALOXONE SAVES LIVESPrior to administering Naloxone, you must first determine if the individual is suffering from a potentially fatal overdose. If this person is not breathing, is vomiting violently, has completely lost consciousness, or is experiencing a variety of painful symptoms, always contact emergency personnel at 911. Once the number has been dialed, individuals holding a Naloxone unit should immediately begin administration of the drug.

Keep in mind that the fast-acting compounds of Naloxone can result in severe side effects. Health experts warn that patients who have received the drug may experience sudden allergic reactions including rashes, seizures, wheezing, or pain in the chest.

Hope is always within reach. Drugs do not have control over your life. You do. If you are a seeking help for a friend or family member who is suffering from an opioid addiction or if you are an addict, be sure to get in touch with Asana Recovery. Counselors and healthcare experts can walk you through every step of the detox and withdrawal process and help guide you to a happier, healthier, and freer lifestyle. While it might not be an easy road to travel, we promise to help you every step of the way. Take the first step to build a better future. 

The time for you to take back control of your life is now. If you are interested in one of our residential treatment or supervised detoxification/withdrawal programs, we are ready and waiting to speak with you at your disclosure. Call Asana now at (949) 438-4504 to learn how to overcome your addiction troubles or receive information concerning safety measures and rehabilitation.